Wisconsin, 2021Drought in Wisconsin, September 7 to 30, 2021
September 7 to 30, 2021 · NWS DLH · 4 events in 4 counties and zones
Rainfall varied widely across northwestern Wisconsin during the month of September with the region remaining in D1 Moderate Drought or lower. Some areas saw slightly above normal rainfall for the month, but with year-to-date deficits still in excess of 3 to 7 inches, drought conditions persisted.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rainfall varied widely across northwestern Wisconsin during the month of September with the region remaining in D1 Moderate Drought or lower. Some areas saw slightly above normal rainfall for the month, but with year-to-date deficits still in excess of 3 to 7 inches, drought conditions persisted. An area of D2 Severe Drought was introduced during the first week of the month for areas near Lake Superior. A wet period in the middle of the month led to a reduction in area of D2 Severe Drought and becoming more focused from the Bayfield Peninsula eastward.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 7, 5:53 AM CST, 7 minutes earlier.
Area forecast discussion, Sep 7, 5:53 AM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
653 AM CDT Tue Sep 7 2021
.DISCUSSION...(Today through Monday)
Issued at 450 AM CDT Tue Sep 7 2021
Summary: Slightly cooler temperatures are expected today and
Wednesday with scattered showers and thunderstorms, especially
across the Arrowhead and northwest Wisconsin. Dry and warmer
weather is expected Thursday and Friday with more rain chances
next weekend.
Showers and thunderstorms continue to trek across northwest
Wisconsin early this morning in response to a potent low-level jet
bringing in warm air and moisture ahead of a cold front. This
convection is mostly elevated, but has still managed to produce
some stronger sub-severe wind gusts and small hail. The marginal
severe weather threat will subside with the passage of the front
through northwest Wisconsin in the next several hours.
Slightly cool air will spill into the region from the northwest
today and result in highs about 5 to 10 degrees colder than
Monday. A surface low will move over Lake Superior and result in a
tight pressure gradient across the region. This will cause strong
winds with gusts around 30 mph and quite possibly approaching 35
to 40 mph at times. In addition, a potent upper level trough that
is supporting the deepening of the surface low will bring
convective potential to parts of the region today. The best
moisture and lifting mechanisms will couple across the Arrowhead
and into northwest Wisconsin this afternoon and evening. Wind
shear will be nearly unidirectional with height and CAPE will be
somewhat limited just below 1,000 J/kg, which will limit severe
weather potential. However, low- to mid-level lapse rates from 7.0
to 7.5 C/km will create an opportunity for thunderstorms to
develop. Some gusty and erratic winds along with small hail will
be possible with storms that develop today. A similar weather
pattern will persist through Wednesday.
Ridging over the western half of the US with surface high pressure
over the central states will nudge eastward Thursday and Friday,
bringing slightly warmer and dry weather to the Northland. An
amplified pattern is hinted at by long-range models this weekend,
which may bring more chances for rainfall as well as frontal
weather that could lead to some up-and-down temperature trends
going into early next week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 653 AM CDT Tue Sep 7 2021
Windy conditions are expected today following the passage of a
cold front. Gusts from 20 to 30 knots from the west to northwest will
be common with some higher gusts possible. Scattered showers and
thunderstorms will develop and will likely impact DLH/HIB/INL this
afternoon and early evening. Gusty and erratic winds can be
expected around any showers and thunderstorms that form.
Otherwise, some small pockets of MVFR to IFR ceilings are possible
this morning, especially at DLH, as a thin band of low clouds
moves through. Winds will gradually lessen this evening.
&&
.MARINE...
Issued at 410 AM CDT Tue Sep 7 2021
A cold front passing across western Lake Superior this morning
will lead to very gusty winds in its wake today, especially this
afternoon and early evening. West to northwesterly winds will gust
to 30 knots for most nearshore zones, but there is potential for
gales to around 35 knots in the Apostle Islands. A Gale Warning
has been issued for the Apostle Islands this afternoon through
early evening. Elsewhere, Small Craft Advisories are in effect
into Wednesday with gusty winds expected to persist tonight and
into much of Wednesday. Wave heights will build to around 3 to 6
feet in the Apostle Islands and parts of the Bayfield Peninsula
with some locally higher waves possible this afternoon and
evening. Elsewhere, expect wave heights around 1 to 4 feet.
Thunderstorm chances are expected to diminish for the next few
hours, but additional showers and thunderstorms are possible late
this morning and lasting into the evening. Showers and storms may
redevelop again on Wednesday. Severe weather is not expected with
these storms, but gusty and erratic winds and cloud to water
lightning may accompany any showers and storms that develop.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 71 54 69 51 / 20 20 40 0
INL 68 52 67 47 / 50 30 40 10
BRD 74 53 71 48 / 0 0 0 0
HYR 73 52 69 46 / 20 20 40 0
ASX 73 54 71 49 / 40 30 30 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 11 AM CDT Wednesday for LSZ121-
140>148.
Small Craft Advisory until 1 PM CDT this afternoon for LSZ150.
Gale Warning from 1 PM this afternoon to 9 PM CDT this evening
for LSZ150.
&&
DISCUSSION...JDS
AVIATION...JDS
MARINE...JDSHazardous weather outlook, Sep 7, 3:52 AM CST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
452 AM CDT Tue Sep 7 2021
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-081000-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
452 AM CDT Tue Sep 7 2021
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Today and Tonight
Isolated thunderstorms are possible Tuesday afternoon over
northeastern Minnesota. Locally gusty winds and occasional cloud-
to-ground lightning is the main threat.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorm chances continue Wednesday and will return Friday
night.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed today or tonight.
LSZ121-140>148-150-081000-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
452 AM CDT Tue Sep 7 2021
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Today and Tonight
Strong and gusty winds will develop by mid-morning today.
Conditions will be hazardous to smaller vessels. Occasional gale-
force gusts to 35 knots are possible Tuesday afternoon/evening. As
a result, a Gale Warning has been issued for the Outer Apostle
Islands and a Small Craft Advisory for the remainder of the
Nearshore waters.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Strong and gusty winds will continue through Wednesday afternoon.
Conditions will be hazardous to smaller vessels. A Small Craft
Advisory is in effect through Wednesday morning.
KSE
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Sep 7, 1:51 AM CST, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Duluth MN
251 AM CDT Tue Sep 7 2021
WIZ006-007-070815-
Washburn WI-Burnett WI-
251 AM CDT Tue Sep 7 2021
...A strong thunderstorm will impact portions of central Washburn and
northeastern Burnett Counties through 315 AM CDT...
At 250 AM CDT, Doppler radar was tracking a strong thunderstorm near
Danbury, or 20 miles northwest of Spooner, moving east at 50 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Webb Lake Wisconsin around 300 AM CDT.
Other locations in the path of this storm include Spooner and Trego.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
&&
LAT...LON 4587 9244 4602 9238 4602 9235 4606 9233
4608 9229 4609 9229 4609 9157 4578 9159
TIME...MOT...LOC 0750Z 273DEG 47KT 4595 9227
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
LESpecial weather statement, Sep 7, 1:56 AM CST, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Duluth MN
256 AM CDT Tue Sep 7 2021
MNZ038-WIZ006-070830-
Pine MN-Burnett WI-
256 AM CDT Tue Sep 7 2021
...A strong thunderstorm will impact portions of southwestern Pine
and southern Burnett Counties through 330 AM CDT...
At 255 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pine City, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Grantsburg and Branstad around 305 AM CDT.
Other locations in the path of this storm include Siren, Webster and
Hertel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
&&
LAT...LON 4572 9287 4573 9285 4573 9300 4590 9300
4594 9216 4573 9216 4573 9253 4569 9253
TIME...MOT...LOC 0755Z 269DEG 50KT 4581 9289
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
LESpecial weather statement, Sep 7, 2:14 AM CST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Duluth MN
314 AM CDT Tue Sep 7 2021
WIZ007-008-070845-
Sawyer WI-Washburn WI-
314 AM CDT Tue Sep 7 2021
...A strong thunderstorm will impact portions of central Washburn and
southwestern Sawyer Counties through 345 AM CDT...
At 314 AM CDT, Doppler radar was tracking a strong thunderstorm over
Trego, or 7 miles northeast of Spooner, moving east at 60 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Stone Lake around 325 AM CDT.
Other locations in the path of this storm include Little Round Lake,
Couderay, Chief Lake on Chippewa Flowage, Chippewa Flowage West,
Chippewa Flowage East, Radisson and New Post.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
&&
LAT...LON 4581 9198 4603 9189 4601 9103 4572 9106
TIME...MOT...LOC 0814Z 273DEG 52KT 4591 9179
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
LELocal storm report, Sep 7, 2:19 AM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
319 AM CDT TUE SEP 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM MARINE TSTM WIND 5 ENE WASHBURN 46.70N 90.80W
09/07/2021 M39 MPH LSZ121 WI MESONET
CWOP MESONET STATION DW6222 LA POINTE.
&&
LESpecial weather statement, Sep 7, 2:31 AM CST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Duluth MN
331 AM CDT Tue Sep 7 2021
WIZ006-007-070845-
Washburn WI-Burnett WI-
331 AM CDT Tue Sep 7 2021
...A strong thunderstorm will impact portions of southern Washburn
and east central Burnett Counties through 345 AM CDT...
At 331 AM CDT, Doppler radar was tracking a strong thunderstorm near
Spooner, moving east at 60 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Spooner and Trego around 340 AM CDT.
Stone Lake around 345 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
&&
LAT...LON 4577 9221 4593 9212 4596 9155 4569 9156
TIME...MOT...LOC 0831Z 271DEG 55KT 4584 9201
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
LESpecial weather statement, Sep 7, 2:59 AM CST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Duluth MN
359 AM CDT Tue Sep 7 2021
WIZ003-004-008-009-070930-
Price WI-Iron WI-Sawyer WI-Ashland WI-
359 AM CDT Tue Sep 7 2021
...A strong thunderstorm will impact portions of south central Iron,
southern Ashland, northern Price and east central Sawyer Counties
through 430 AM CDT...
At 359 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Butternut, or 13 miles west of Park Falls, moving east
at 60 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Park Falls, Fifield and Butternut around 410 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
&&
LAT...LON 4587 9091 4593 9097 4603 9092 4610 9013
4583 9012
TIME...MOT...LOC 0859Z 267DEG 61KT 4595 9073
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
LEDrought, Douglas
- When
- September 7, 6:00 AM CST to September 21, 6:00 AM CST
- Where
- Douglas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.464, -91.899 (the zone’s center; the record gives no point)
September began with most of the county being in D1 Moderate Drought with the southeastern corner being in D0 Abnormally Dry. Less than a quarter of an inch of rainfall fell over the first week of the month and the continued dry conditions led to an introduction of an area of D2 Significant Drought across the northern third of the county on September 7th. Rainfall of 1 to 2 inches during the middle part of the month helped to improve the drought conditions and the area of D2 Severe Drought was removed with the update on the 21st. The month ended up being around an inch below normal for rainfall overall, but no additional changes in the drought status were seen.
Drought, Bayfield
- When
- September 7, 6:00 AM CST to September 30, 11:58 PM CST
- Where
- Bayfield forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.635, -91.181 (the zone’s center; the record gives no point)
September began with the northern half of the county being in D1 Moderate Drought with the southern half being in D0 Abnormally Dry. Less than a quarter of an inch of rainfall fell over the first week or so of the month and the continued dry conditions led to an introduction of an area of D2 Significant Drought across the northern third of the county on September 7th. Rainfall of 1 to 3 inches during the middle part of the month helped to improve the drought conditions and the area of D2 Severe Drought was reduced in size with the update on the 21st becoming more focused across the Bayfield Peninsula and the Apostle Islands. The month ended up being around a half inch below normal for rainfall overall, but no additional changes in the drought status were seen.
Drought, Ashland
- When
- September 7, 6:00 AM CST to September 30, 11:59 PM CST
- Where
- Ashland forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.510, -90.720 (the zone’s center; the record gives no point)
September began with the northern third of the county being in D1 Moderate Drought with the middle third being in D0 Abnormally Dry. Less than a quarter of an inch of rainfall fell over the first week or so of the month and the continued dry conditions led to an introduction of an area of D2 Significant Drought across the northern third of the county on September 7th as D0 Abnormally Dry spread across the remainder of the county. Rainfall of 1 to 3 inches during the middle part of the month helped minimally to improve the drought conditions and the area of D2 Severe Drought was slightly reduced in size with the update on the 21st becoming more focused to areas near Chequamegon Bay and Lake Superior. The month ended up being around a half inch below normal for rainfall overall, but no additional changes in the D2 Severe Drought status were seen.
Drought, Iron
- When
- September 7, 6:00 AM CST to September 30, 11:59 PM CST
- Where
- Iron forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.317, -90.264 (the zone’s center; the record gives no point)
September began with the northern third of the county being in D1 Moderate Drought with the middle third being in D0 Abnormally Dry. Less than a quarter of an inch of rainfall fell over the first week or so of the month and the continued dry conditions led to an introduction of an area of D2 Significant Drought across the northern third of the county on September 7th as D0 Abnormally Dry spread across the remainder of the county. Rainfall of 1 to 3 inches during the middle part of the month helped minimally to improve the drought conditions and the area of D2 Severe Drought was slightly reduced in size with the update on the 21st becoming more focused to areas near Lake Superior. The month ended up being around a half inch below normal for rainfall overall, but no additional changes in the D2 Severe Drought status were seen.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 7, 20212 deaths · 1 event
- Rip Current in U.S. Virgin Islands, September 7, 20211 death · 1 event
- Lightning Strike in Florida, September 7, 20211 death · 1 event
- Flash Flooding and Damaging Winds in Georgia, September 7 to 8, 2021$2.0 million · 50 kt wind · 5 events
- Hail and Damaging Winds in Michigan, September 7, 2021$490,000 · 2.5 in hail · 13 events
- Hail and Damaging Winds in Michigan, September 7, 2021$100,000 · 1 in hail · 17 events
- Hail and Damaging Winds in Illinois, September 7, 20212 in hail · 57 events
- Hail and Damaging Winds in Wisconsin, September 7, 20214.5 in hail · 42 events
- Hail in Wisconsin, September 7, 20213 in hail · 37 events
- Tornado and Flood in Michigan, September 7, 2021$8,000 · EF1 · 9 events
- Hail and Damaging Winds in Michigan, September 7, 2021$19,000 · 2 in hail · 14 events
- Excessive Heat in California, September 7 to 9, 202112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986684, 986686, 986689, 986691.